Kathryn E’s Story

Female 1At my annual physical on Nov. 4, 2014 I commented on a sore throat and burning tongue that I was experiencing every morning. The doctor looked into my mouth and stated that my throat looked fine. I insisted on a throat culture. I had no other symptoms of illness, nor did I have a fever. A week later I received a phone call from a nurse stating that the culture had come back positive for pseudomonas, that it had to be treated, and they had called in a prescription for Levaquin to the pharmacy. I had never heard of pseudomonas so I immediately put the term into google. The results startled and frightened me. I did not research Levaquin although I had never heard of it either. I took a seven day course; the only strange effect that I recall was fatigue. Although I was visiting my son’s family I went to bed at 8:30 at night. I returned to the doctor for a follow up regarding a decision to lose weight. At this appointment I commented that my eye lid had been and was in fact twitching. The doctor replied that she could see it, but nothing else. I told her that my throat was sore again. I had had a negative throat culture when I had ended the last prescription. She cultured my throat and again it was positive for pseudomonas. Again she prescribed Levaquin this time for 14 days. During this course of Levaquin I noticed that I was randomly leaking urine with no sense of needing to go. Shortly after I finished this prescription I developed a very painful lower back pain. I could not walk more than ten minutes without needing to sit down to release the pain. I also observed that my hands were shaking when I was holding things. A week after my back pain began my hip and thigh began to spasm while I was crossing a room. This pain was and is a 10 out of 10 on a pain scale. I was out of town at the time, but I went to a chiropractor to see if that would relieve the back pain. It did for an hour or so. As soon as I returned home I started massage therapy, physical therapy and had a doctor’s visit. At that time I was looking for answers as to what was happening and relief from the pain. My doctor made no statement to me about a connection to the antibiotic. She did order a urine culture due to the urine leaking. This culture came back positive and I was given Nitrofurantoin. I have only had two UTIs in my life. It surprised me as I did not have a fever of typical uti symptoms. I took the Nitrofurantoin for seven days and on day eight developed a severe headache, became feverish, ached all over and was exhausted. The doctors office suggested it was the flu and called in Tamiflu. I recovered quickly and I thought Tamiflu was a miracle drug. During this time I had found connection on the internet between Levaquin and hip pain. I mentioned this to my doctor and there was a comment that maybe I should not have it again. I briefly had uti symptoms and a culture came back again positive. My doctor called in Cipro which I initially refused and began taking Nitrofurantoin. I became very ill within hours but didn’t realize I was having an allergic reaction at first. But I did start taking Cipro and after two pills both legs became very painful progressing to the point that I could not stand. I went back on Nitrofurantoin and immediately became feverish with a headache and a body rash. I went to the ER where I was given prednisone and Benadryl . The rash slowly cleared and the leg pain cleared for a few days and came back to a lesser extent when the prednisone wore off. The hip and thigh pain continue to this day. Looking back I realize that I had been having vivid dreams which disturbed my sleep. My sleep patterns were changed such that I would awaken in the middle of the night unable to return to sleep for hours. I developed ankle pain, aching calves, body rashes which still continue on and off. At some point in late spring my left knee felt like it was on fire if I knelt on it. Then my knees felt swollen to the point that over the summer I felt as though they would not support me and hurt quite a bit. I had to pull myself upstairs using the banisters. Early on I became so constipated with bloody stools so I asked for a colonoscopy which was unremarkable. So much of this continues. Recently the pad below my left thumb has become painful and if I rub it I feel restrictions. My ribs continue to ache and feel beaten. I have become so accustomed to low levels of pain that it feels like a good day. The low back and hip/ thigh pain come and go, but on the days they are there the pain is 10 and I cry out in pain when it flares. I have restrictions in my piriformis, sacrotuberous ligament, the greater trochanter, and other places. My knee attachments are all tight. Every once in a while I will have a pain free day which is stunningly wonderful. In March after I had been to the emergency room I had an office visit with the doctor who had prescribed the Levaquin and Cipro; I suggested to her that the eyelid flutter, the urine leakage, the lower back, hip and thigh pain along with the disturbed sleep, vivid dreams, constipation were all caused by the Levaquin, her reply was that there was no way to prove it. She then she suggested that I go to Integrated Medicine at another medical corporation. This is so discouraging. I feel like I have been sucked into a black hole of irresponsible, incompetent, uncaring medicine.